While it is not possible to "overdose" on cannabis in the traditional sense, it is possible to consume too much THC. To date, there have been no cannabis-related deaths due to overconsumption, however, consuming too much THC can result in some unpleasant and possibly serious short term adverse physical effects.
Adverse effects may include sleepiness, confusion, disorientation, loss of coordination, fainting, dizziness, chest pain, fast, slow or pounding heartbeat, panic attacks, loss of contact with reality, and seizures.
Seek immediate medical attention if experiencing chest pain, shortness of breath, loss of racing or disjointed thoughts or seizures.
The most common cause of adverse effects is consuming too much cannabis in a short period of time.
Start low and go slow. When using inhaled cannabis, proceed slowly and cautiously in a gradual fashion. Start with a single inhalation, and then wait at least 10 minutes to gauge the effect it has on you before consuming more.
Overconsumption of THC using edible products can occur both to experienced users and those new to cannabis. It is important to note that the onset time for inhaled cannabis is very fast, with patients feeling effects immediately and within the first few minutes. With ingested cannabis, the onset time is much longer, from 20 minutes to 2 hours.
For this reason, it is vital to start low and go slow when using edible products, and to wait until the full effect is experienced before determining if another dose is necessary. This is usually a minimum of 2-4 hours. By waiting this time, you will be better able to gauge the strength of effects and avoid consuming too much THC. We strongly advise patients to keep a journal when establishing dosages, until the ideal single dose amount is reached.
For more information, you can visit Health Canada here.